Log in
AF Association
15,359 members18,350 posts

Hair Loss

Being on apixaban for a long term PAF I have found that is causes me severe hair loss. This results in my going into a deep depression which is uncharacteristic.

If I leave it off for a week the difference is immediate...such a dilemma to be faced with.I just wonder if there is something to reverse the damage to scalp that is done by this interference with the blood flow.

17 Replies
oldestnewest

I can appreciate your concern but it is unbelievable dangerous to stop taking your anticoagulation. A debilitating stroke is likely to seriously ruin your life for ever and imagine the effect this would have on your family. Try alternatives but never stop taking your anticoagulation without proper medical advice.

6 likes
Reply

I can well understand how depressing this is for you, but please don't stop taking apixaban for the reasons Flapjack gives. And do explore the possibility of taking a different anticoagulant.

I don't know whether you might consider wearing a wig? I have a friend who has lost her hair as a result of chemotherapy treatment for breast cancer. She wears a wig now and it is honestly indistinguishable from her own hair. She says it's comfortable and it's made the world of difference to her morale.

Reply

Harrybin, how long have you been on Apixaban? I've been on it for 4 months and I reckon my hair is falling out too. But I don't dare just go off and on Apixaban without medical supervision...

1 like
Reply

hi di

have been on this for a year, before that rivaroxaban also thinned hair . I understand that all anti coagulants can cause hair loss.

My son in law with a thick mop of hair lost lots when on warfarin but my friend who has thin light hair has not been affected on warfarin....as for me like you i have no choice but will try some recommended supplements to increase blood flow to scalp

good luck

1 like
Reply

It's awful. I have thin, light hair, but I still lost a lot due to being sick for 6 months, faster on the Apixaban....

Reply

Apixaban effects me in that way too, I noticed hair loss within a fortnight of taking it last year. The hair loss slowed down after 6 months, but has started again since I've lost quite a bit of weight. I can't find out just how the Apixaban causes hair loss, which is frustrating since it would help to find a remedy. All I can recommend is using a spray-in dry shampoo, it makes the hair seem thicker.

1 like
Reply

Hi Harrybin

I totally get how losing your hair makes you feel. I think it's well worth asking your doctor to put you on another anticoagulant. We all react differently, but my experience of Rivaroxaban was that I lost masses of hair, I stuck with it a while to see if my body adjusted, but got so down I went onto Apixiban and almost immediately the hair loss dramatically diminished. Do try another anticoagulant.

Reply

Whin I was first put on anticoagulants about three years ago, I started on Apixiban, this caused hair loss and nausea. I was then changed to Dabigatran which again caused hair loss and nausea. I have been on Rivoroxaban for about 18 monthis now. I also have hair loss with this but the nausea is better.

I actually think that if one causes hair loss then you will have the same problem with them all.

What is the option? I wouldn’t stop taking the anticoagulants because of the risks. I have a very supportive hairdresser who cuts my hair in a way that it covers my badly thinning patches. He jokes that he is going to take me down the wig shop, but I can see that happening before to long.

I have tried all kinds of products and spent a fortune, but no success, these include Nioxin products, Phillip Kingsley for thinning hair, Regaine for women and many more. If anyone has a solution I would love to hear it.

Reply

Hi Harrybin, I’ve been taking dabigatran for a while now with no problems or none that I’ve noticed. Do try another anticoagulant it’s all trial and error, good luck

Reply

My hair came out by the handful on apixaban after 6 months. I was switched to rivaroxaban and it quit falling out after 3 months or so because my insurance covered more of it. Incidentally, there is now a reversal agent for Xarelto.

Reply

Despite extensive research I can find no objective pharmacological research that demonstrates a link between any of the DOACS and hair loss although this is a well documented side effect of warfarin therapy. Can anyone point me in the right direction for articles relating specifically to Apixaban etc?

Regardless of the above it makes no sense to discontinue anticoagulants or only take them irregularly as the consequences can be fatal!

Hair loss must be very distressing but please don't risk your life

Kindest regards

David

1 like
Reply

My thanks to all who replied,I have been on rivaroxaban,and warfarin with hair loss on all.

Rivaroxaban caused a severe rash on legs so I was advised to change.

In the interim I left them all off for awhile and hair began to recover noticeably

So back on apixaban...will talk to doctor next week

Thank you all again

Mike

1 like
Reply

Thank you David if it helps the clinic in New Zealand is gathering info on this and might supply some information

NZ Pharma Centre

University of Otago medical school

Po box 913 Dunedin New Zealand

Reply

All medication has to be processed by the body, particularly the liver, in order for the unwanted/unused chemicals to be removed from the body. This process uses up valuable vitamins and minerals, which are then not available to support our precious hair - and other vital bodily processes. So try buying a good multi-vitamin-and-mineral tablet from a health food shop, and take it for at least three months. It should make a difference, and may help with some other minor health problems or niggles too.

If it is the lack of vitamins etc which is causing the problem, then changing medication will probably not make a lot of difference.

Reply

thank you Polski for your encouragement.

My thoughts now are that as anti coagulants change the blood then it is something to do with the blood supply to the scalp

I have seen many articles and posts confirming the Hair loss problem but non of them have any idea why or what is the cause.

1 like
Reply

Have you noticed a change in your bowel movements? What slows the heart can also slow digestion causing constipation and poor absorption. I purchased Diatomaceous Earth 100 percent Food Grade. Do not take two hours before or after eating or Rx. Gained 20 of 40 lb weight loss, hair grew back and skin cleared up.

Reply

This was a very timely post for me as I was discussing this with my hairdresser last week. First Warfarin and Amiodarone caused hair loss about 6 years ago. Things didn’t really improve when I changed to Rivaroxaban. Also, the Amiodarone ruined my thyroid, which I believe influences hair growth.

Doctors refuse to take the depressing effects of this seriously. My hairdresser asked if I take any supplements. I might talk to the pharmacist about this as there are so many no-no combinations with other medications. Sorry if this seems trivial compared with some worries, but having my hair done last week really cheered me up!

1 like
Reply

You may also like...